Hepatitis C Community
Bothersome Cough
About This Community:

This forum is for questions about medical issues and research aspects of Hepatitis C such as, questions about being newly diagnosed, questions about current treatments, information and participation in discussions about research studies and clinical trials related to Hepatitis. If you would like to communicate with other people who have been touched by Hepatitis, please visit our new Hepatitis Social/Living with Hepatitis forum

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Bothersome Cough

Hi guys,  I've had a dry, hacking cough for a couple of weeks now that is getting worse. Now I cough so hard, and often, that I'm thinking I'm going to have to join Whoopie Goldberg on her latest TV ad campaign for Poise Pads......sheesh!  
When I saw my doc last Friday he asked if I was having any side effects and I told him about the cough. He didn't seem concerned and stated that he was looking for a real side effect like a rash.  ????  Believe me - this cough is REAL.  It wakes me up.  It makes my back and sides hurt.  I get faint from coughing so hard sometimes.  I guess I'll have to print some of what I have found and take it to him.  It seems that the Riba causes some people to have this cough.  
Has anyone else had the phantom cough?  I guess my side effects are starting to appear...it was nice having so few while it lasted!!!!  :)  

I look forward to hearing from y'all,
Liz
Related Discussions
7 Comments Post a Comment
Blank
1280753_tn?1367761532
it could be from the riba. I'm at 28 weeks of 48, and they had to lower my dose of riba twice so far. after 2 weeks they bring it back to 1200mg's and the cough comes back for me. just one of the wonderful sides from tx. i have been taking cough drops to help with the discomfort. i sound like Don Corleone sometimes. it's a pain, but you'll get thru it.

good luck
Blank
Avatar_m_tn
sounds like riba cough. i would put that in the search box. i remember seeing a lot about this a while back
Blank
1711722_tn?1356491154
Hi there.  All I can offer you is a home remedy.  Because your cough is dry, try steam to get some moisture to your vocal cords and sinuses.  Make yourself half a cup of hot tea or coffee.  Put your nose and mouth inside the cup (I know that sounds weird but it works for me) and mouth breathe to create even more steam.  This will work even if you drink it and the cup is empty, as long as it's hot.  Inhale the steam and see if you feel relief.  If your cough IS a side effect of the meds, hopefully someone else here will jump in to offer you advice.  Best to you.
Blank
1669790_tn?1333666195
I'd also guess its the riba and have seen others comment about the cough.

I've also experience the dry cough, but it usually occurs if I've been talking a lot during work and never goes on for long.  It can be frustrating to have to cough in the middle of a sentence, but drinking water helps some.  It rarely keeps me awake at night, so not a big issue with me.  I've noticed if I take an antihistamine to help calm the rash, it also reduces the coughing a bit.  You might talk to your doc about either antihistamines or cough suppressants to help you if needed.

Chronic cough associated with interferon/ribavirin therapy for hepatitis C; Dicpinigaitis PV, Weiner FR; Journal of Clinical Pharmacy & Therapeutics 36 (3), 416-8 (Jun 2011)

Previous studies have observed that cough occurs more commonly in patients receiving the combination of interferon and ribavirin compared to interferon alone, thus implicating ribavirin as the causal agent. Our data demonstrate that it does so by reversible enhancement of cough reflex sensitivity. Clinicians should be aware of this potential treatment-related effect, so as to avoid unnecessary and costly diagnostic evaluations seeking an alternative aetiology of cough.

http://www.docguide.com/chronic-cough-associated-interferon-ribavirin-therapy-hepatitis-c?tsid=5
Blank
Avatar_f_tn
Hello Liz. I got a serious cough when I was on the treatment 10 years ago. My docs are trying to persuade me to do the new treatment with t'privir but I'm slow to do it as I got every side effect going last time. The mistakes I made 10 years ago were: 1. I didn't make sure they gave me my pre-treatment  viral load figures and 2. I should have asked to see the effect of the treatment on the figures after 6 weeks. I know the new drug is supposed to be an improvement and the treatment time is reduced to a max of 24 weeks but it seems to me (and it's only my view) that if the treatment does not reduce viral loading by at least 70% after 6 weeks it's not looking good. This is especially true for those of us with Genotype 1. The interf+ribavarin treatment didn't work for me and I had to stop it after 6 mths. I had a young family and was trying to run a business at the time. I was so ill I couldn't go on. I'm 56 now. I'm healthy. My last bloods showed normal liver function and figures within the acceptable ranges. Maybe I'm a cynical old dog but I'll take my chances.  If I was 10 years younger I'd go for it but now? I think I'm too old to get sick again. I stay clean and sober one day at a time and go to the meetings all the time. I have a good life now and I live with my HCV. I'm sad I have it sure don'get me wrong. But the current treatments are not for me anymore. Best of luck with your treatment. Keep close to your family and friends and don't be afraid to let off steam when it feels like it's all too much. Regards sailormike -  I go sailing here in Dublin bay twice a week every week and I love it!
Blank
1749655_tn?1321804534
I also have the occasional cough and thought it was treatment related since it started about the same time as the drugs.  It can be annoying especially since I talk a lot at work.  I now keep cough drops on my desk.

Thanks for the insight.  Invaluable information.
Blank
Avatar_m_tn
I also have the cough, had it for 20 weeks of treatment, I am post treatment day 4 and it has slowed down some. I feel like when my HGB levels out is should stop. I found out that if I lay on my side the cough stops. Heat also make the cough worse.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Hepatitis C Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Hepatitis Answerers
1747881_tn?1358189534
Blank
hrsepwrguy
Greeley, CO
1815939_tn?1377995399
Blank
pooh55811
317787_tn?1373214989
Blank
Dee1956
DC
Avatar_f_tn
Blank
Livelife777
Avatar_m_tn
Blank
can-do-man
IN
Avatar_f_tn
Blank
nan535
Brooklyn, NY